Alert archive / Virginia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 130, NWS Blacksburg, VA

June 19, 2007Amherst County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 2007, 4:04 PM EDT for Amherst County, Virginia. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2007, 4:04 PM EDT (20:04 UTC)
Expired
Jun 19, 2007, 4:42 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Amherst County, VA

The radar

The Roanoke radar (KFCX), 131 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 4:25 PM EDTTSTM WND DMG3 Se Amherst, VAROOF OF HOME DAMAGED...LARGE TREES UPROOTED...LARGE BRANCHES BROKEN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1338 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 192004
SVRRNK
VAC009-192100-
/O.NEW.KRNK.SV.W.0130.070619T2004Z-070619T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
404 PM EDT TUE JUN 19 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FALCONERVILLE...OR ABOUT 6
  MILES SOUTH OF AMHERST...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FALCONERVILLE...
  AMHERST...
  NEW GLASGOW...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3764 7894 3756 7892 3755 7889 3754 7889
      3753 7891 3751 7892 3751 7895 3743 7904
      3752 7916 3770 7899

$$
2 follow-up statements
000 
WWUS51 KRNK 192023
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT TUE JUN 19 2007

VAC009-192100-
/O.CON.KRNK.SV.W.0130.000000T0000Z-070619T2100Z/
AMHERST VA-
423 PM EDT TUE JUN 19 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN AMHERST COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW GLASGOW...OR ABOUT
NEAR AMHERST...MOVING NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLIFFORD.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3764 7894 3756 7892 3755 7889 3754 7889
      3753 7891 3751 7892 3751 7895 3743 7904
      3752 7916 3770 7899

$$

KK
000 
WWUS51 KRNK 192042
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
442 PM EDT TUE JUN 19 2007

VAC009-192052-
/O.CAN.KRNK.SV.W.0130.000000T0000Z-070619T2100Z/
AMHERST VA-
442 PM EDT TUE JUN 19 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AMHERST COUNTY IS
CANCELLED...

THE STORM HAD MOVED NORTHEAST OUT OF AMHERST COUNTY. ADDITIONAL 
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE IN BLACKSBURG.

LAT...LON 3764 7894 3756 7892 3755 7889 3754 7889
      3753 7891 3751 7892 3751 7895 3743 7904
      3752 7916 3770 7899

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:07 PM EDT, 57 minutes earlier.

Area forecast discussion, Jun 19, 3:07 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE JUN 19 2007

.SYNOPSIS...
COLD FRONT PUSHES THROUGHT THE AREA TONIGHT AND OFF THE COAST
WEDNESDAY NIGHT. HIGH PRESSURE BUILDS IN FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SEVERE THUNDERSTORM WATCH NUMBER 420 IN EFFECT UNTIL 11 PM
EDT...FOR PORTIONS OF SE WV AND WESTERN VA...THE HIGHLANDS...AND
SRN SHENANDOAH VALLEY.

MAIN CONCERN AGAIN WITH CONVECTIVE COVERAGE OVERNIGHT AS ONGOING
PULSE NATURE TSRA POSSIBLY GIVES WAY TO MORE LINEAR NATURE FEATURE
AHEAD OF THE ACTUAL COLD FRONT OVERNIGHT. HOWEVER GIVEN STRONG
INSTABILITY AND THETA-E OVER THE NORTHERN ZONES...EXPECT MAY SEE
COVERAGE INCREASE THERE OVER THE NEXT COUPLE OF HOURS BEFORE
BOUNDARY ARRIVES. THUS PLAN TO GO MORE IN LINE WITH CHANCE POPS
ESPCLY WEST/NORTH THIS EVENING...AND THEN TRANSITION INTO LIKELY
POPS MAINLY WESTERN SLOPES TOWARD 00Z THRU MIDNIGHT. LATEST MODELS
ARE ALSO QUITE SLOW TO PUSH MAIN BODY OF LIFT EAST GIVEN CUTOFF TO
SOME DEGREE BY OLD MCV TOWARD THE GULF COAST AND STRENGTH OF
RIDGE. BEST DYNAMICS LOOK TO ALSO CLIP BY TO THE NORTH WITH
STRONGER SHEAR PROFILE ACROSS THE MID ATLANTIC. TIMING OF MAIN
AXIS OF DEEP RH CRITICAL TO ADDED SEVERE POTENTIAL SINCE APPEARS
WILL BE LATE EVENING UPON CROSSING THE WESTERN SLOPES WHERE
MAJORITY SHOULD WEAKEN. HOWEVER WITH SLOWING AND LINGERING
INSTABILITY APPEARS WILL NEED TO KEEP CHANCE POPS GOING MOST ZONES
EVEN AFTER MIDNIGHT. SINCE MOIST DEWPOINTS LOOK TO LINGER AND WITH
SLOW COOL ADVECTION...PLAN TO STAY ON THE WARM SIDE OF MOS
OVERNIGHT.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
APPEARS DRIER AIR WILL PUSH THE FRONT EAST OF THE FORECAST AREA BY
WEDNESDAY MORNING...SO WILL BE BRINGING IN LOWER DEWPOINTS TO THE
AREA WEDNESDAY AFTERNOON. KEPT LINGERING SLIGHT CHANCE OF SHOWERS
EARLY WED MORNING...MAINLY IN THE PIEDMONT.

MODELS AGREE ON HIGH PRESSURE CONTROLLING THE WEATHER INTO
THURSDAY NIGHT WITH COOLER TEMPERATURES. FRIDAY...SOME DIFFERENCES
IN THE NAM/GFS...WITH THE NAM MORE AGRESSIVE WITH AN MCS MOVING
ESE ACROSS THE OH VLY INTO THE MID ATLANTIC FRIDAY AFTERNOON. THE
GFS IS WEAKER AND SHEARS IT OUT. AT THIS TIME WILL KEEP OUR
FORECAST AREA DRY...AS MAIN ENERGY WILL PASS JUST NORTH OF US.
INCREASING CLOUD COVER FROM THIS SYSTEM TO AFFECT THE SHENANDOAH
VALLEY AND HIGHLANDS...EAST TO THE PIEDMONT BY FRIDAY AFTERNOON.
TEMPERATURES WILL BE AROUND OR SLIGHTLY BELOW NORMAL THU NIGHT-
FRIDAY...WITH A WEAK NW FLOW.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
LOW PRESSURE WILL MOVE INTO THE OHIO VALLEY SAT...AND WEAKEN
ACROSS THE NORTHEAST SUNDAY. FRONTAL BOUNDARY LINGERS SOMEWHERE
ACROSS THE MID ATLANTIC AS MODELS ARE BECOMING DIVERGENT ON A
SOLUTION...WITH ONE HAVING THE FRONT AS FAR SOUTH AS GEORGIA...AND
THE OTHER IN MAINE SUN-MON. SAT STILL LOOKS LIKE BEST CHANCE FOR
STORMS...AS THE LOW MOVES ACROSS TO THE NORTH...WITH MORE A
DIURNAL TREND SUN-TUE...AS THE FRONTAL BOUNDARY WILL BE WEAK...BUT
PROVIDE ENOUGH CONVERGENCE FOR ISOLATED/SCATTERED
COVERAGE...ESPECIALLY THE MOUNTAINS. BY TUESDAY...THE FRONT WILL
BE MOVING EAST OF THE AREA WITH A WEAK TROUGH SET UP ACROSS THE
PIEDMONT. LOOKS LIKE WE WILL HEAT UP ONCE AGAIN BY THE MIDDLE OF
NEXT WEEK.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
WIDELY SCTD SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS THE
MOUNTAINS THRU LATE THIS AFTERNOON. MORE ORGANIZED SHOWERS AND
THUNDERSTORMS WILL BE ALIGNED ALONG THE FRONT WHICH WILL APPROACH
THE WESTERN COUNTY WARNING AREA CLOSER TO 00Z. OVERALL CONDITIONS
WILL BE VFR OUTSIDE OF TSTMS...UNTIL LATE TONIGHT WHEN MVFR
CIGS/VSBYS LIKELY. THUS WILL INIT WITH VICINITY MENTION MOST SITES
ESPCLY ACROSS THE WEST WITH MORE PREVAILING MVFR IN CONVECTION
THIS EVENING AND EARLY TONIGHT.

THE FRONT WILL SAG ACROSS THE PIEDMONT WED MORNING WITH ANY
CONVECTION ENDING BY EARLY AFTERNOON. HOWEVER SINCE THINK MAJORITY
LIKELY WILL SHIFT SE OF THE EASTERNMOST SITES WILL NOT INCLUDE
SHRA MENTION WED MORNING FOR NOW. MUCH DRIER AIR MOVES INTO THE
REGION WITH VFR CONDITIONS EXPECTED FOR WEDNESDAY NIGHT AND
THURSDAY. THE NEXT FRONT COMES THROUGH THE AREA OVER THE WEEKEND.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...JH
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH/JS
Hazardous weather outlook, Jun 19, 3:07 PM EDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT TUE JUN 19 2007

NCZ001>006-018>020-VAZ015>017-032-033-043-044-058-059-201915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-
HALIFAX-CHARLOTTE-
307 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VAZ007-009>014-018-022-023-034-035-045>047-WVZ042-201915-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ROANOKE-
BOTETOURT-BEDFORD-AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-
307 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. AS THE COLD FRONT APPROACHES...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ019-020-024-WVZ043>045-201915-
ALLEGHANY VA-BATH-ROCKBRIDGE-SUMMERS-MONROE-GREENBRIER-
307 PM EDT TUE JUN 19 2007

...SEVERE THUNDERSTORM WATCH 420 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

AS THE COLD FRONT APPROACHES THIS EVENING...SCATTERED SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE BOUNDARY. SOME OF THESE
STORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 19, 1:45 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT TUE JUN 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     TSTM WND DMG     ROANOKE                 37.28N 79.96W
06/19/2007                   CITY OF ROANOKE    VA   COUNTY OFFICIAL

            INTERSECTION BLOCKED BY TREE AT FRANKLIN AVE. AND AVENHAM
            RD.

&&

JWHITE
Special weather statement, Jun 19, 2:50 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT TUE JUN 19 2007

VAZ018-019-023-024-191945-
CRAIG VA-BOTETOURT VA-ROCKBRIDGE VA-ALLEGHANY VA-
250 PM EDT TUE JUN 19 2007

AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF ORISKANY...MOVING NORTHEAST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...FINCASTLE AT 255 PM
EDT...SPRINGWOOD AT 315 PM EDT...EAGLE ROCK AT 320 PM EDT...GALA AT
325 PM EDT...GLEN WILTON AT 335 PM EDT...COLLIERSTOWN...IRON GATE AT
345 PM EDT.

OTHER STRONGER THUNDERSTORMS MAY ALSO FORM FARTHER NORTHEAST INTO
PARTS OF ROCKBRIDGE COUNTY THROUGH 4:00 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Jun 19, 3:49 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE JUN 19 2007

VAZ035-045>047-192045-
APPOMATTOX VA-BUCKINGHAM VA-AMHERST VA-CAMPBELL VA-
349 PM EDT TUE JUN 19 2007

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES EAST OF LYNCHBURG CITY...OR ABOUT 4 MILES
EAST OF MADISON HEIGHTS...MOVING NORTHEAST AT 20 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...STONEWALL...FALCONERVILLE AT 355 PM
EDT...AMHERST AT 410 PM EDT...RIVERVILLE AT 415 PM EDT...BENT
CREEK...NEW GLASGOW AT 425 PM EDT...WINGINA AT 445 PM EDT...

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS UP TO AN INCH ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 1:22 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke53 min
Jun 19, 6:23 PM EDTSevere Thunderstorm WarningRNKTazewell67 min
Jun 19, 7:33 PM EDTFlash Flood WarningRNKTazewell3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.